Alert archive / Michigan / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 73, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 28, 2020, 9:44 PM EDT for Allegan County, Michigan. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2020, 9:44 PM EDT (01:44 UTC)
- Expired
- Aug 28, 2020, 10:45 PM EDT
- In force
- 61 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Allegan County, MI
The radar
The Grand Rapids radar (KGRR), 56 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 10:30 PM EDT | TSTM WND DMG | 5 Nw Allegan, MI | MULTIPLE TREES AND LIMBS DOWN, SOME ON CAMPER TRAILERS AT TRI-PONDS FAMILY CAMPGROUND. RELAYED VIA SOCIAL MEDIA. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 46 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 1.7 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 961 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 671 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 5.9
The text
As transmitted.
205
WUUS53 KGRR 290144
SVRGRR
MIC005-290245-
/O.NEW.KGRR.SV.W.0073.200829T0144Z-200829T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
944 PM EDT Fri Aug 28 2020
The National Weather Service in Grand Rapids has issued a
* Severe Thunderstorm Warning for...
Allegan County in southwestern Michigan...
* Until 1045 PM EDT.
* At 944 PM EDT, a severe thunderstorm was located near Saugatuck, or
13 miles southwest of Holland, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Holland... Allegan... Fennville...
Saugatuck... Dorr... Ganges...
Hamilton... Douglas... Hopkins...
Burnips... Castle Park... Pullman...
Saugatuck Dunes SP... Overisel...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4257 8624 4258 8623 4264 8623 4270 8620
4276 8621 4277 8566 4242 8572 4245 8600
4253 8624
TIME...MOT...LOC 0144Z 275DEG 21KT 4262 8628
HAIL...1.00IN
WIND...60MPH
$$
Ceru1 follow-up statement
397
WWUS53 KGRR 290216
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
1016 PM EDT Fri Aug 28 2020
MIC005-290245-
/O.CON.KGRR.SV.W.0073.000000T0000Z-200829T0245Z/
Allegan MI-
1016 PM EDT Fri Aug 28 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT
FOR NORTHERN ALLEGAN COUNTY...
At 1016 PM EDT, a severe thunderstorm was located near Fennville, or
10 miles northwest of Allegan, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Holland... Allegan... Fennville...
Saugatuck... Dorr... Ganges...
Hamilton... Douglas... Hopkins...
Burnips... Castle Park... Saugatuck Dunes SP...
Overisel...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4257 8624 4258 8623 4264 8623 4270 8620
4276 8621 4277 8566 4251 8570 4252 8595
4255 8624
TIME...MOT...LOC 0216Z 275DEG 21KT 4260 8603
HAIL...1.00IN
WIND...60MPH
$$
CeruWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 7:50 PM EDT, 1 hour 54 minutes earlier.
Area forecast discussion, Aug 28, 7:50 PM EDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
750 PM EDT Fri Aug 28 2020
LATEST UPDATE...
Aviation
.SYNOPSIS...
Issued at 324 PM EDT Fri Aug 28 2020
- Storms tonight, then a dry weekend
- Cooler
&&
.DISCUSSION...(This evening through next Friday)
Issued at 324 PM EDT Fri Aug 28 2020
-- Storms tonight, then a dry weekend --
Low pressure over northwest Wisconsin this afternoon will drag a
cold front eastward across Lower Michigan tonight. Ahead of the
front, sfc based CAPE was in the 2500 j/kg range and LI's were near -
7c. PWATs over 2 inches were also noted. Visible satellite imagery
revealed quite a bit of sunshine south of I-96. The atmosphere will
remain ripe for convective development until the front moves through
tonight. A LLJ will continue to strengthen through early evening
reaching 50 kts north of I-96, but somewhat less than that south of
I-94. We've already seen sfc wind gusts over 50kts across the
southern CWA this afternoon in thunderstorms and that seems quite
possible until the front passes. We'll continue with high pops
through the evening. The main threats are heavy rain and strong
wind.
Cooler air will flow in behind the front. H8 temps fall from 20c to
12c by Saturday morning and only climbs slightly through mid week.
We'll be looking at highs in the 70s and lows in the 50s for much of
the week. An even cooler airmass will arrive by the end of the week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 750 PM EDT Fri Aug 28 2020
Scattered to numerous tstms will impact srn Lwr MI through around
06Z tonight. Vsbys may drop to IFR or lower at times as heavy
downpours occasionally impact the terminals.
Locally gusty winds greater than 30kts and large hail are also a
low threat this evening with these storms.
Later tonight and early Saturday (after the storms have ended)
expect MVFR cigs to pour in from the north behind a cold front,
with winds shifting to the northwest and increasing to 10-20 kts.
Lower cigs lifting to VFR levels then scattering out on Saturday
afternoon, although strong/gusty northwest winds of 15-25 kts
likely once deeper mixing commences.
&&
.MARINE...
Issued at 324 PM EDT Fri Aug 28 2020
Cold air flowing in behind the cold front tonight will will cause
waves to build Saturday. These higher waves will be hazardous to
both beach goers and boaters.
&&
.HYDROLOGY...
Issued at 324 PM EDT Fri Aug 28 2020
A very juicy airmass is in place with precipitable water values over
2 inches. Heavy rainfall has already fallen across portions of the
central cwa earlier this morning. Rainfall amounts of 2 to 4 inches
were noted just north of I-96. Fortunately, this was in an area that
was very dry. A cold front just moving through Western Wisconsin
will track across southwest Lower Michigan this evening triggering
another round of storms. Heavy rainfall will be possible resulting
in localized flooding.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from 2 AM EDT Saturday through late
Saturday night for MIZ037-043-050-056-064-071.
LM...Small Craft Advisory from 2 AM Saturday to 2 AM EDT Sunday for
LMZ844>849.
&&
SYNOPSIS...04
DISCUSSION...04
AVIATION...Meade
HYDROLOGY...04
MARINE...04Hazardous weather outlook, Aug 28, 4:10 AM EDT, 17 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 410 AM EDT Fri Aug 28 2020 MIZ037>040-043>046-050>052-056>059-064>067-071>074-290815- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 410 AM EDT Fri Aug 28 2020 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Strong to potentially severe thunderstorms are possible. Heavy rainfall could result in localized flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday .SPOTTER INFORMATION STATEMENT... LMZ844>849-290815- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 410 AM EDT Fri Aug 28 2020 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Strong to severe thunderstorms are possible through Friday night. Strong winds are the main threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Wind and waves will be hazardous to both swimmers and boaters Friday night through Saturday night. First in lingering showers and storms. A Small Craft Advisory and a Beach Hazard Statement will be in effect Friday night into Saturday night. .SPOTTER INFORMATION STATEMENT...
In the hours before
Local storm report, Aug 28, 3:46 PM EDT, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
346 PM EDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM TSTM WND DMG JACKSON 42.24N 84.41W
08/28/2020 JACKSON MI PUBLIC
SEVERAL TREES AND WIRES DOWN WITHIN CITY
LIMITS. TIME IS ESTIMATED.
&&Local storm report, Aug 28, 5:02 PM EDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
502 PM EDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM HEAVY RAIN 3 W CANNONSBURG 43.05N 85.52W
08/28/2020 M1.10 INCH KENT MI NWS EMPLOYEE
&&Local storm report, Aug 28, 5:56 PM EDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
556 PM EDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL ASHLEY 43.19N 84.48W
08/28/2020 M1.75 INCH GRATIOT MI FIRE DEPT/RESCUE
ASHLEY FIRE DEPARTMENT REPORTED HAIL THE
SIZE OF GOLF BALLS TO CENTRAL DISPATCH. TIME
ESTIMATED FROM RADAR.
&&Local storm report, Aug 28, 7:22 PM EDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
722 PM EDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM TSTM WND GST WHITE CLOUD 43.55N 85.77W
08/28/2020 M53 MPH NEWAYGO MI PUBLIC
RELAYED BY MEDIA.
&&Special weather statement, Aug 28, 7:34 PM EDT, 2 hours 10 minutes before
Special Weather Statement National Weather Service Grand Rapids MI 734 PM EDT Fri Aug 28 2020 MIZ037>040-043>046-050>052-056>059-064>067-071>074-290145- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- Including the cities of Ludington, Baldwin, Reed City, Clare, Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson 734 PM EDT Fri Aug 28 2020 ...Thunderstorms to Expand in Coverage This Evening... Regional radar imagery is indicating thunderstorms starting to develop across the area. The thunderstorms will continue to develop through 10 pm this evening, and will linger into the overnight hours. There is a chance that some of storms could become locally strong to severe. The main threats would be locally heavy rainfall, wind gusts to 60 mph, and large hail over an inch in diameter. The threat for stronger storms will be highest along and south of Interstate 96. The thunderstorms will then gradually end from Northwest to Southeast late this evening and overnight tonight.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 8:49 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Ottawa | 56 min |
| Aug 28, 9:24 PM EDT | Severe Thunderstorm Warning | GRR | Kent, Montcalm, Muskegon, Newaygo | 66 min |
| Aug 28, 9:42 PM EDT | Severe Thunderstorm Warning | GRR | Kent | 48 min |
| Aug 28, 10:13 PM EDT | Severe Thunderstorm Warning | GRR | Ionia | 32 min |
| Aug 28, 10:26 PM EDT | Severe Thunderstorm Warning | GRR | Ionia, Montcalm | 40 min |
| Aug 28, 10:46 PM EDT | Severe Thunderstorm Warning | GRR | Clinton, Gratiot | 44 min |
| Aug 28, 10:56 PM EDT | Severe Thunderstorm Warning | GRR | Barry, Calhoun, Eaton | 64 min |
| Aug 28, 11:25 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Kalamazoo | 50 min |
| Aug 28, 11:35 PM EDT | Special Marine Warning | GRR | 55 min | |
| Aug 28, 11:47 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 68 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.